Last November 2013, I thought I had one of the happiest moment of my life when after all the rigid routines I followed – food control; exercise and medication, my total cholesterol finally went down below 200 mg/dL for the very first time, however my bad cholesterol (LDL) was still high at around 140s. According to my doctors and friends who I talked to, for a person who underwent cardiac bypass, the ideal LDL level should be around 90mg/dL or less. Nevertheless, that was a significant achievement I had so far as far as my blood picture was concerned. At that time, my medications consisted of (1) ruosovastatin at 20mg/day, (2) fenofibrate 160mg daily, (3) ezetimibe 10 mg every MWF, (4) EPA + DHA at 1 softgel daily, (5) clopidogrel 75mg daily, and (6) amiodarone 1/2 tab every M/Th. My cardiologist, Dr. Sophia Black, told me to come back on January as I might be indulging during the Christmas break, which was of course expected, especially among Filipinos who love to party. And when you say party in the Philippines, there’s a barrage of food of all sorts, making me at risk to have a rocket-high resurgence of my cholesterol levels.
During the holidays, I tried not to disappoint my doctor by trying to avoid parties as much as possible. And if ever I cannot resist the invitation, I would only opt for white meat at the most. I had lesser exercises too however, which I regretted immensely. To my memory, there were only 2 parties I went to, that of the Dept of Pediatrics at SLU, and Christmas celebration at home. January came, I started to feel tired when I climbed 4 flight of stairs that I routinely used to do with ease where I live. My doctor also noted that I started to gain weight, I was in denial though I noticed my clothes getting tight already. The laboratory results showed that my cholesterol increased all over again, and what was remarkable was I became hypothyroid, which is a possible adverse effect of my amiodarone. Hypothyroidism brings about decreased metabolism (explaining my weight gain), and a surge in cholesterol level (which should never happen anymore). We decided to discontinue amiodarone and shift my anti-arrhythmic into bisoprolol 2.5mcg/tab, 1/2 tab daily. Levo-thyroxine 25mcg/tab, 1/2 tab daily was added. Ezetimibe was increased back to daily and the rest was maintained. I will have to come back after 2 weeks. I resumed my usual exercise schedule as before. (Please note that I only took the levothyroxine UNDER prescription).
During my follow-up, 2weeks after starting with bisoprolol, my doctor noted that I had skip beats, which I barely noticed. She increased my bisoprolol now to 1/2 tab twice daily. If after 2 weeks and my skip beats will still persist, I will have to undergo holter monitoring. She then advised me to come back again after 2 weeks. On my follow-up, it was good news that no skip beats were no longer appreciated, thus the holter monitoring was no longer pursued. I had my repeat blood test, my thyroid hormones were already getting back to normal values but still I was fat (at 68 kgs from a previous of 63 last november). So I still had to continue my levo-thyroxine. I still felt this tightness/fullness in my chest after I jog for about 5 seconds. And I had this allergic rhinitis and postnasal drip cough bugging me at the same time. I was on levocetirizine and montelukast. I took antibiotics to no avail. Montelukast really knocks me off when I take them thus I can no longer stay up for a longer time to do my paper works.
I had monthly follow-up afterwards. On the month of May, we repeated all my lab works. Thyroid hormones were still on the above normal values. Cholesterol was still high. So my doctor decided to maximize my dose of ruosovastatin from 20 to 40 mg daily, with an advise to have a liver function test one month after to check on the effect of the statin to my liver. I also saw my pulmonologist, Dr. Kareem Eustaquio, who also gave me fluticasone nasal spray on top of my anti-colds medications. Still not completely ruling out GERD, I took pantoprazole as it is the only potassium-pump-inhibitor that will not interact with my other lifetime medications (again, UNDER prescription). They say that statins usually makes muscles sore when taking it. When I had it at 10, 20 mg daily, I never felt such even after intense workout. What I noted though is that after taking it at 40 mg daily (even if my workout is just plain cardio), I would feel very tired and doze off easily, even if I haven’t taken yet my montelukast. And of course I have still to take my montelukast for my rhinitis. With that effects of statin and montelukast combined, they knock me off immediately, impeding my planned paper works to accomplish before I call it a night. From this time on as well, I have decided to have my food devoid of meat – both white and red, as much as I can. But there were occasions where I could not completely avoid eating meat (chicken and fish) and that happened less than 5 meals in a month.
One month after, at the first week of June, I did my liver function test. It was a good news after all, my liver was not adversely affected by my high dose of statin. I mentioned to my doctor the chest tightness I feel initially when I do my exercises, and she told me that it could be an effect of my bisoprolol. So since my blood pressure is still maintained (last check up it was 90/70), and I don’t have irregularities of my heart beat, she reduced my bisoprolol to 1/2 tab daily already. All the other medications were maintained… I now weighed 67 kgs. (Just 1 kg shed off, it’s too slow!)
This made me realize how hard it must be for patients with hypothyroidism to lose weight. Mine was an acquired type, and yet it is taking me a difficult time to shed weight. I thought that since we already discontinued the culprit and I was on thyroxine supplementation, I would be able to lose weight fast. It is not that easy. So you can’t blame those overweight people with the same problems, especially if it is congenital, or if the factor causing it remains, to remain obese no matter how hard they try to lose weight. It’s not that simple.
Meanwhile, I am still strictly watching my intake. I still do my exercises, at least 4x a week, where I would spend about 1-2 hours in the gym dancing zumba with spinning, or some resistance training… My next visit will be 2 months after (August), with repeat lab works. So, here’s to wishing myself a normal cholesterol, after depriving myself of all the food I wished to have eaten.
To the enlightenment of everyone, if I avoid going to scientific fora or a party where food is involved, it’s not because I dislike the company that sponsored it, it is because I don’t want to insult the host by not eating the food offered; I only have a few food I can take. That is also the only time I could go to the gym and workout. And, take note that exercise is my lifetime prescription. I can’t go with the excuse of “minsan lang naman…” No. That missed one chance to exercise may be detrimental to me, which may not be applicable to your scenario. I am not the same as you all are. Remember that I am not diabetic nor hypertensive, I was watching my food, I exercised, I took medications and yet I had my cardiac arrest, compared to you have none of these that I have…